PDA

View Full Version : Methotrexate alternative?



ginarella
03-24-2013, 05:01 PM
I was diagnosed with SLE and Sjogren's in January. My Rheumy started me on Plaquenil in December, along with Prednisone. I finished weaning from the Prednisone the end of February. And my joint pain and joint swelling returned. I have the most joint pain and swelling in my hands/wrists and feet/toes. At my appointment on Thursday, my doctor told me that I needed to start with methotrexate. I read about it before, and didn't like what I read. When she told me that I needed it, I was really scared. I did take it on Friday night with dinner. I didn't really feel any side effects that night. On Saturday, I felt nauseous on and off all day with some dizziness. Sunday, I felt really dizzy, to the point I didn't feel comfortable driving. I am wondering if anyone can shed some light on this for me. Is this something that will ease up when I take it each week, or is this what I can expect each week? And those of you who have taken something in place of the methotrexate, what did you switch to and how did you do? I am currently on 4 pills each week, and I'm supposed to up it to 6 pills in a month. Freaking out here....

SleepyInSeattle
03-24-2013, 06:42 PM
If you go to the "search box" on the top right of the web page and search for "Methotrexate", you will find lots of good info on these forums.

I was also really scared to go on Mtx last summer - but I have to say - it's been WONDERFUL. I have been SO much healthier since taking it! I can't speak to long-term effects since it's been less than a year, but judging from what it's done for me so far, I really hope I continue to tolerate it well and can take it for many years. There are lots of cases of people being on it for 20+ years and doing very well - and my Rheum said a study just came out that indicated that life expectancy for people on Mtx for Rheumatic disease was actually LONGER than the general population! For those of us who do well on it, it can be incredibly effective for keeping inflammation down, and keeping the Lupus in check.

At first, I did have problems with it...fatigue, achiness, etc. I have learned a few things that might be helpful to you - but as with any advice, please discuss it with your doctor before making ANY changes! I am NOT a doctor - just sharing my experiences - and as we know, this disease AND the medications effect everyone differently.

- my body adjusted to the Mtx over a couple of months. Just because I had trouble at first didn't mean it wasn't the right path for me.
- taking it after a big meal helped a lot - and I learned to take it after dinner, so I could sleep off the worst side effects
- I found that taking a half-dose twice a week was better than taking one big dose once a week - this was done on my doctor's suggestion. I now take 10mg on Monday night and 10mg on Thursday night. When I was taking it all on Monday night, I felt pretty low all day Tuesday, too - now that problem is gone. My BEST days now are actually Tuesday and Friday, the days after after I take the Mtx.
- once I was over the initial adjustment, I have found that I really look forward to Mtx nights because I know I will sleep extra soundly.
- the only side effects I feel anymore are a funny taste in my mouth about 1/2 hour after taking it, and then I feel kinda achy and sleepy - which is not really a problem, because it's at night and I just go to bed! Then I feel great when I wake up in the morning.
- taking daily prescription-strength Folic Acid helps side effects A TON.

I hope that helps....I know some of the stuff out there is really scary. Some people DON'T tolerate this medication well - thank goodness there ARE alternatives! But Mtx is probably the best option, if you can deal with it. It's the oldest medication, with the most studies. It's been around for many years, and doctors know what to look for in terms of side effects, blood tests to monitor how your body is tolerating it, etc.

And as far as a suppressed immune system goes - I have been WAY healthier this winter than the last 20! I did get a flu shot - it's a good idea to do if you are on any kind of immuno-suppressive - but most winters I would be sick at least 2-3 times (usually 4 or so), and this winter I was not sick ONCE. Go figure! I think the Mtx has really helped balance my crazy body. It still freaks me out how taking POISON could make me feel so much better, but it DOES. It is clearly what my body needs right now, so I am grateful for it.

Don't be afraid - this disease is horrible, and THANK GOODNESS we have things that can treat it. Would I rather NOT have to take Plaquenil and Mtx? OF COURSE! Has my life gotten better since being on the Plaq and Mtx? YES - NO QUESTION!!!!

DO be aware, though, that MANY medications interact very badly with Mtx - especially antibiotics. DO NOT rely on your doctor(s) or the pharmacy to keep track of all that - do it yourself. There is a wonderful drug interaction checker at Drugs.com - you can create a profile and plug in your medications as well as any supplements or OTC medications you want to take, and it will tell you if there's a concern. Then you can talk to your doc/pharm about it.

I hope all that helps....best of luck with your quest for whatever treatment works for you. It can take a while, but don't give up!

steve.b
03-24-2013, 11:19 PM
hi ginarella, many of us take methotrexate (mtx),

it is a drug that actually makes a chemical reaction inside of your stomach, much like when you mix a cake.
once it has started to mix, it becomes a new product. and cannot ever be changed back to what it used to be.
this reaction can take a little while to get used to it.

some of us take it as a tablet form, and some use a liquid that is injected.
the liquid form has less side effects.

i take the tablets.
i have found that taking food directly after my mtx, does help to settle the stomach.
others have found that taking it just before bedtime helps, as they sleep through this mixing proccess.

but most of us have found that our body does adjust to it to some degree.

i hope this helps.

Farmour
03-30-2013, 09:42 PM
Hi Genarella
I have those kind of GI side effects when I was started with oral Metho. I was switched to Sub Q injections. It helps me tremendously. I take it once a week. You might ask your rheumy to switch you to injections if your symptoms continues.

Nonna
03-31-2013, 12:14 PM
One of our members recommended chocolate to me. I would take my MTX in the evening after dinner, then eat some chocolate and go to bed. Sleeping through the unsettling part. If I woke up, I'd have another piece and go back to sleep.